Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 3, NWS Wilmington, NC

June 7, 2018Pender County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Jun 7, 2018, 5:02 PM EDT for Pender County, North Carolina. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2018, 5:02 PM EDT (21:02 UTC)
Expired
Jun 7, 2018, 6:01 PM EDT
In force
59 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Flood severity
None

County Pender County, NC

The radar

The Wilmington radar (KLTX), 73 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 5:02 PM EDTFLOODBurgaw, NCMANY STREETS FLOODED IN BURGAW.
Jun 7, 5:30 PM EDTFLOODBurgaw, NCSTREET FLOODING IN BURGAW. MEASURED RAINFALL OFF OF HWY 53, 3.6 INCHES IN LESS THAN 30 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 874 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
874 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

383 
WGUS52 KILM 072102
FFWILM
NCC141-080000-
/O.NEW.KILM.FF.W.0003.180607T2102Z-180608T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
502 PM EDT THU JUN 7 2018

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Central Pender County in southeastern North Carolina...

* Until 800 PM EDT.

* At 502 PM EDT, emergency management reported heavy rain across the
  warned area. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Burgaw, White Stocking, Long Creek, Malpass Corner, Ashton, St.
  Helena and Pender Memorial Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Never drive your vehicle into areas where
the water covers the road. Flood waters are usually deeper than they
appear. Flowing water may be powerful enough to sweep vehicles off
the road.

A Flash Flood Warning means that dangerous flooding is imminent or
occurring.  Residents within the warned area should take immediate
precautions to protect life and property.

&&

LAT...LON 3452 7811 3461 7779 3451 7777 3442 7799

$$

SHK
1 follow-up statement
352 
WGUS72 KILM 072201
FFSILM

Flash Flood Statement
National Weather Service Wilmington NC
601 PM EDT THU JUN 7 2018

NCC141-072211-
/O.CAN.KILM.FF.W.0003.000000T0000Z-180608T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pender NC-
601 PM EDT THU JUN 7 2018

...THE FLASH FLOOD WARNING FOR CENTRAL PENDER COUNTY IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3452 7811 3461 7779 3451 7777 3442 7799

$$

SHK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 3:05 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 7, 3:05 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
305 PM EDT Thu Jun 7 2018

.SYNOPSIS...
Low pressure over Florida will bring a chance of rain showers
and thunderstorms late Friday through the weekend. A warm and
humid pattern with afternoon showers and thunderstorms is
expected for much of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 3 PM Thursday...Remains of front lingering in the area today
have all but dissipated, with only isolated showers developing on
the slow moving sea breeze/outflow. Dry air aloft is limiting the
duration of any showers that do develop. As the convection is being
driven by diurnal heating think isolated storms will continue to
develop for the next few hours before the loss of heating brings an
end to convection. Onshore flow will maintain moist boundary layer
conditions and light boundary layer winds (under 5 kt after
midnight) should allow for at least some fog development overnight.
Lows overnight will be held above climo by the abundance of low
level moisture.

Mid-level dry air tenaciously tries to hold on tomorrow despite
increasing, deep onshore flow as 5h trough off the northwest FL
coast consolidates into a closed 5h low. Both GFS and ECMWF show a
slug of deep moisture approaching the area from the south-southeast
as the 5h low slowly wobbles north. The arrival of this deep
moisture should allow meager convection to increase in coverage, the
only question is how quickly does this moisture arrive. Have held
onto chance pop for much of the forecast area with highs near to
slightly above climo. If moisture is slower, as some of the models
suggest, highs tomorrow would end up a little warmer than forecast,
especially for parts of inland SC.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 3 PM Thursday...The mid level pattern will continue to be
poorly defined through most of the period although a very
subtle west to northwest flow should develop by early Sunday.
Not a lot happening at the surface as well with a broad
surface/coastal trough hanging around Friday night into
Saturday. By Saturday afternoon and evening the seemingly ever
present Piedmont trough will have developed. Still with a very
moist column in place showers and thunderstorms can be expected
from time to time. The best chances occur Saturday afternoon
with the sea breeze and Piedmont trough. No changes to the
temperature forecast.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 3 PM Thursday...Weak mid-level troughing will be a fixture
during the period, as will deep tropical moisture. Lack of any well
defined/significant surface or mid-level features for much of the
period will result in daily bouts of diurnal convection. The only
real exception to this will be Sun into Mon when a weak surface low
is forecast to move up the coast. Low is on the weak side, and may
end up being more of an elongated trough, but it will lead to an
area of enhanced low level convergence. Given the abundance of
moisture and potential for mid-level disturbances at any given time
precip chances are likely to be higher than normal through the
period. A similar trend is likely with temperatures as both lows and
highs will end up running above to well above climo.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 18Z...High confidence of VFR at all terminals this TAF period.
A weak cold frontal boundary near a KILM-KFLO line will continue
shifting slowly S and will become more diffuse. Generally 5-8K cigs
along it, with isolated-scattered SHRA/TSRA. Best chance for tempo
convection will be KILM nearest the intersection of the boundary and
sea breeze. Have just indicated VCSH in KFLO/KLBT TAFs attm. Winds
will be E-SE this afternoon 5-10 kt. Winds decrease as well as
shower coverage 00-03z with loss of heating.

Extended Outlook...VFR with TEMPO MVFR showers or thunderstorms
Friday through Saturday. Chances for rain increase Sunday and
Monday.

&&

.MARINE...
NEAR TERM /THROUGH FRIDAY/...
As of 3 PM Thursday...Gradient remains ill-defined through the
period with sea breeze being the dominant factor as far as winds
are concerned. Light east to northeast winds overnight will
become onshore and increase to 10 to 15 kt during Fri as the sea
breeze sets up. Relatively low wind speeds coupled with limited
fetch duration will keep seas 1 to 2 ft through the period.

SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 3 PM Thursday...Very light wind fields for the first 12-18
hours of the forecast with south to southeast winds of essentially
ten knots or less. By Saturday afternoon as the Piedmont trough
gets going the gradient between this feature and Bermuda High
Pressure will allow winds to increase to 10-15 knots and maybe a
little higher through early Sunday morning. Seas are mostly 1-3 feet
leaning toward the higher end late with the increase in winds.

LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 3 PM Thursday...Bermuda High off the coast through the
period will maintain southwest flow Sun into Mon. A weak surface
low/wave moving up the coast Mon will result in a wide range of
wind direction as the feature passes later Mon and Mon night.
The Bermuda High then builds back west for Tue. Strongest
gradient will exist on Mon when speeds will run 10 to 15 kt.
Gradient weakens as the low moves across the area and then the
high returns, wind speeds will be 10 kt or less Mon and Tue.
Seas 2 to 3 ft for much of the period may briefly reach 4 ft
late Sun or Sun night, a result of increased southwest flow.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...III
SHORT TERM...SHK
LONG TERM...III
AVIATION...MRR
Hazardous weather outlook, Jun 7, 3:14 PM EDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
314 PM EDT Thu Jun 7 2018

AMZ250-252-254-256-081915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
314 PM EDT Thu Jun 7 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
081915-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
314 PM EDT Thu Jun 7 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 7, 1:52 PM EDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Wilmington NC
152 PM EDT THU JUN 7 2018

NCZ109-071900-
Inland Brunswick NC-
152 PM EDT THU JUN 7 2018

...SPECIAL WEATHER STATEMENT...

At 152 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brunswick County Community College Main Campus, or 8 miles northwest
of Oak Island, moving west at 5 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Supply, Civie Town, Brunswick County Community College Main Campus,
Bolivia and Brunswick Novant Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3397 7820 3396 7834 3412 7837 3413 7811
      3399 7809
TIME...MOT...LOC 1752Z 080DEG 5KT 3404 7819

SHK
Special weather statement, Jun 7, 3:19 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Wilmington NC
319 PM EDT THU JUN 7 2018

NCZ105-072015-
Inland Pender NC-
319 PM EDT THU JUN 7 2018

...SPECIAL WEATHER STATEMENT...

At 319 PM EDT, Doppler radar was tracking a strong thunderstorm over
Maple Hill, or 14 miles northeast of Burgaw, moving south at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Maple Hill and White Stocking.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3450 7780 3472 7788 3472 7768 3471 7768
      3470 7767 3453 7760
TIME...MOT...LOC 1919Z 341DEG 8KT 3466 7771

SHK
Special weather statement, Jun 7, 4:17 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Wilmington NC
417 PM EDT THU JUN 7 2018

NCZ105>108-072115-
Inland New Hanover NC-Coastal Pender NC-Inland Pender NC-
Coastal New Hanover NC-
417 PM EDT THU JUN 7 2018

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN NEW HANOVER AND CENTRAL
PENDER COUNTIES UNTIL 515 PM EDT...

At 417 PM EDT, Doppler radar was tracking a strong thunderstorm over
Burgaw, moving south at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wilmington, Burgaw, Surf City, Figure Eight Island, Rich Inlet,
Hampstead, Topsail Beach, Long Creek, Cape Fear Community College
North Campus, Ashton, Rocky Point, Murrayville, Wards Corner, Castle
Hayne, Scotts Hill, Ogden, Woodside, White Stocking, Mayfaire and
Malpass Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3440 7758 3435 7765 3435 7766 3424 7777
      3421 7784 3452 7814 3465 7765 3448 7758
      3446 7754 3446 7753 3445 7754 3444 7752
TIME...MOT...LOC 2017Z 343DEG 18KT 3453 7790

SHK
Special weather statement, Jun 7, 4:29 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Wilmington NC
429 PM EDT THU JUN 7 2018

SCZ033-059-072130-
Marion SC-Northern Horry SC-
429 PM EDT THU JUN 7 2018

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN HORRY AND NORTHEASTERN
MARION COUNTIES UNTIL 530 PM EDT...

At 428 PM EDT, Doppler radar was tracking a strong thunderstorm near
Green Sea, or 11 miles east of Mullins. This storm was nearly
stationary.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mullins, Galivants Ferry, Zion, Smithboro, Gapway, Rains, Green Sea,
Nichols and Carolinas Hospital System - Marion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes. Do not
drive your vehicle through flooded roadways.

&&

LAT...LON 3427 7931 3428 7929 3425 7924 3426 7921
      3427 7920 3426 7914 3425 7913 3426 7912
      3424 7900 3423 7899 3408 7896 3395 7937
      3428 7934
TIME...MOT...LOC 2028Z 086DEG 4KT 3417 7906

RJD

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 1:52 PM EDTSpecial Weather StatementILMBrunswick68 min
Jun 7, 3:19 PM EDTSpecial Weather StatementILMPender56 min
Jun 7, 3:58 PM EDTSevere Thunderstorm WarningILMPender23 min
Jun 7, 4:17 PM EDTSpecial Weather StatementILMPender58 min

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.